Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Des Moines, IA

June 25, 2000Madison County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2000, 5:06 PM CDT for Madison County, Warren County, Iowa. It was in force for 39 min. 7 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 25, 2000, 5:06 PM CDT (22:06 UTC)
Expired
Jun 25, 2000, 5:45 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:12 PM CDTThunderstorm Wind 65 EWinterset, IA
Jun 25, 5:21 PM CDTThunderstorm Wind 61 ECumming, IA
Jun 25, 5:22 PM CDTTornado F0St Marys, IABrief touchdown
Jun 25, 5:25 PM CDTThunderstorm Wind 52 ENew Virginia, IA
Jun 25, 5:27 PM CDTThunderstorm Wind 56 ENew Virginia, IA
Jun 25, 5:37 PM CDTThunderstorm Wind 73 ENew Virginia, IA
Jun 25, 5:45 PM CDTThunderstorm Wind 69 EWinterset, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 252206
SVRDSM
IAC121-181-252245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTH CENTRAL IOWA
  WARREN COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 545 PM

* AT 505 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PATTERSON...OR ABOUT 22 MILES SOUTHWEST OF
  DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BEVINGTON AROUND 510 PM
  NEAR MARTENSDALE AROUND 520 PM
  NEAR INDIANOLA AROUND 530 PM
  7 MILES SOUTH OF ACKWORTH AROUND 540 PM
  NEAR MILO AROUND 550 PM

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4151 9426 4117 9425 4116 9333 4151 9333

CLEMMONS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:08 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 25, 1:08 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
108 PM CDT SUN JUN 25 2000

...SEVERE AND FLOODING POTENTIAL TONIGHT MAIN CHALLENGE THIS
PACKAGE...

FINISHED PRELIMINARY ZONES BY NOON AND MAY HAVE TO ADJUST PACKAGE
SLIGHTLY AT PRESS TIME FOR ONGOING CONVECTION AND ANY CONVECTIVE OR
WATER WATCHES.

ANYWAY HARD TO MISS POTENTIAL FOR CONVECTION ACROSS CWA AND
SURROUNDING STATES WITH ONGOING CONVECTION.  SATELLITE AND PROGGED
SOUNDINGS INDICATE GREAT INSTABLILITY WITH DIMINISHED OR CINH GONE.
THETA E CONV BULLSEYE OVER WRN IA INTO NEB.  PWATS FROM DERIVED
SOUNDINGS IN THE 1.5 TO 2.0 INCH RANGE TOO.  LOOKS LIKE CONVECTION
SHOULD BECOME LINEAR ALONG OR AHEAD OF FRONT AND BE OVER IN NW CWA
BY MIDNIGHT.  BEST CHANCES FOR HEAVY RAIN TO BE WC INTO C AND SW
CWA.  AGAIN...WILL LIKELY NEED FFA FOR SW 1/2 OR 1/3 CWA.

MAY BE TOUGH TO GET PRECIP OUT OF SE CWA BY DAWN...BUT THAT'S HOW
I'M GOING TO TRY IT FOR NOW.  AGAIN...BY PRESS TIME...I MAY HAVE TO
ADD A 40 OR 50 POP TO MONDAY MORNING.

TEMPS ON MONDAY TO BE NEAR FAN NUMBERS WITH RAIN COOLED AIR AND WET
GROUND.  FARTHER OUT WILL GO NEAR COMP.

NEXT WEATHER MAKER COULD BE TUES NIGHT...BUT WILL CONT WITH DRY FCST
FOR NOW.  WILL RUN CHC SHRA/TSRA WED INTO THURS WITH MOISTURE
RETURN...S/W TROFS MOVING OVER IA WITH HUDSON'S BAY VORTEX STILL IN
PLACE...AND SO FORTH.  WILL KEEP TEMPS IN 70S FOR MOST PART UNTIL
WARMER AND DRY FRI.

.DSM...FLASH FLOOD WATCH THROUGH TONIGHT FOR SRN HALF OF DSM CWA...OR
IAZ033>035-044>050-057>062-070>075-081>086-092>097.

SEARCY

In the hours before

Special weather statement, Jun 25, 12:30 PM CDT, 4 hours 36 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT SUN JUN 25 2000

HAZARD--NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAINFALL.  A FEW OF
THE STORMS MAY BECOME SEVERE WITH WIND GUSTS OF UP TO 80 MPH AND
HAIL AN INCH OR LARGER IN DIAMETER.

TIMING--THIS AFTERNOON INTO TONIGHT.

AREA OF CONCERN--ALONG AND NORTHWEST OF A FOREST CITY TO FORT DODGE
TO AUDUBON LINE THIS AFTERNOON.  THEN ALL OF THE CENTRAL THIRD OF
IOWA AFTER 3 OR 4 PM THROUGH THE OVERNIGHT HOURS.

METEOROLOGICAL COMMENTS--A COMPLEX OF THUNDERSTORMS THAT DEVELOPED
OVER SOUTH DAKOTA OVERNIGHT WILL CONTINUE TO MOVE EAST THROUGH
SOUTHERN MINNESOTA THIS AFTERNOON AND DISSIPATE.  HOWEVER...THE
ATMOSPHERE CONTINUES TO RECOVER OVER NORTHEAST NEBRASKA AND
NORTHWEST IOWA...WITH INSTABILITY AND MOISTURE CONVERGENCE
INCREASING.  THESE STORMS WILL INITIALLY MOVE RATHER SLOW TO THE
EAST...AND WITH QUITE PLENTIFUL MOISTURE IN THE ATMOSPHERE...SOME
HEAVY RAIN IS POSSIBLE...WITH LOCAL 2 TO 4 INCH AMOUNTS POSSIBLE.
THE STORMS WILL LIKELY EVOLVE INTO BOW ECHOS WITH HIGH WINDS AND
SOME HAIL OCCURRING...ESPECIALLY OVER THE WESTERN HALF OF THE STATE
THROUGH MID AFTERNOON.  BY LATE AFTERNOON INTO THE EVENING HOURS...
CONVERGENCE OF MOISTURE WILL INCREASE AGAIN OVER NORTHEAST NEBRASKA
INTO WESTERN IOWA AS A COLD FRONT SLIDES INTO THE REGION.  AT THAT
POINT A LARGE AREA OF THUNDERSTORMS SHOULD FORM A LINE FROM NORTHERN
IOWA INTO SOUTHEAST NEBRASKA AND MOVE SOUTHEAST WITH HEAVY
RAIN...HIGH WINDS...AND LARGE HAIL A DISTINCT POSSIBILITY.

PRECAUTIONS--SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO
THE OVERNIGHT HOURS FOR BOTH SEVERE WEATHER AND POTENTIAL FLASH
FLOODING.  PEOPLE SHOULD MONITOR LOCAL MEDIA OUTLETS OR NOAA WEATHER
RADIO TO REMAIN ABREAST OF FURTHER DEVELOPMENTS.
p

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:15 PM CDTSevere Thunderstorm WarningDMXCass45 min
Jun 25, 4:06 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie24 min
Jun 25, 4:25 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union35 min
Jun 25, 4:48 PM CDTSevere Thunderstorm WarningDMXAdair, Adams42 min
Jun 25, 4:51 PM CDTSevere Thunderstorm WarningDMXClarke39 min
Jun 25, 5:00 PM CDTSevere Thunderstorm WarningDMXDallas, Polk45 min
Jun 25, 5:22 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor38 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren44 min
Jun 25, 5:46 PM CDTSevere Thunderstorm WarningDMXClarke44 min
Jun 25, 6:03 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold42 min
Jun 25, 6:36 PM CDTFlash Flood WarningDMXDecatur4 hr
Jun 25, 6:41 PM CDTSevere Thunderstorm WarningDMXWayne34 min
Jun 25, 6:51 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe54 min
Jun 25, 6:57 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.